North Carolina, 2005

Damaging Wind in North Carolina, April 2, 2005

April 2, 2005 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 2, 2:40 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 2, 2:40 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EST SAT APR 2 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

STRONG VORT MAX ROUNDING THE UPPER LOW WILL PRODUCE SCATTERED
SHOWERS AND ISOLD TSRA INTO THE EVENING...MAINLY IN THE I-95
CORRIDOR. LOW FREEZING LEVEL (6KFT) HAS ALLOWED FOR SOME SMALL HAIL
(PEA-SIZED) WITH STORM TOPS ONLY AROUND 15KFT. EXPECT CLOUDINESS TO
DIMINISH OVERNIGHT AS THE LOW LIFTS NORTH NORTHEAST WITH MOSTLY
SUNNY SKIES TOMORROW. MOS MINS TONIGHT STILL 35 TO 40 SO NO CHANGES
NEEDED THERE. WILL NOT ISSUE A WIND ADVISORY AT THIS JUNCTURE...
PRESSURE GRADIENT REMAINS TIGHT THROUGH TOMORROW NIGHT...AND WOULD
EXPECT STRONGER GUSTS WITH MIXING MID-MORNING SUNDAY AND LASTING
INTO THE AFTERNOON. WIND GUSTS TO 30 MPH THIS EVENING WILL DIMINISH
TO 20-25 OVERNIGHT AND PICK BACK UP TO 30 TO 35 TOMORROW...BELOW
ADVISORY CRITERIA.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LITTLE CHANGE TO CURRENT FORECAST.
MILD TEMPERATURES INTO WEDNESDAY... THEN ANOTHER LONG WAVE TROUGH
BEGINS TO ESTABLISH ITSELF OVER THE EASTERN UNITED STATES WEDNESDAY
NIGHT. THE FORECAST LOCATION OF A LARGE CUT OFF CIRCULATION AS THE
GFS IS DEPICTING OVER THE EASTERN UNITED STATES FRIDAY SATURDAY
WOULD BE QUITE UNUSUAL. EXPECT ADJUSTMENT TO THIS SCENARIO OVER THE
NEXT COUPLE OF DAYS...HOWEVER LITTLE CONFIDENCE IN ANY ALTERNATE
SOLUTION AT THIS TIME.

&&

.AVIATION...
GUSTY WINDS WILL PERSIST THROUGH THE CURRENT TAF PERIOD.ISOLATED
THUNDER EMBEDDED IN WIDELY SCATTERED SHOWERS ASSOCIATED WITH UPPER
LEVEL VORTICITY ALREADY EAST OF GREENSBORO AND WILL EXIT THE AREA
DURING MID AFTERNOON. CEILINGS NEAR 5000 FEET WILL PERSIST INTO THE
EARLY NIGHT TIME HOURS BEFORE DISSIPATING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, Apr 2, 5:14 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
514 AM EST SAT APR 2 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031013-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
514 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA...MAINLY THIS MORNING.
A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL NORTH CAROLINA THIS
MORNING RESULTING A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS.
THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE. THE
MAIN THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE.
THE STRONG STORMS ARE MOST LIKELY FROM AROUND DAYBREAK THROUGH MID
MORNING...MAINLY ALONG AND EAST OF A NORTH-SOUTH LINE FROM ROXBORO TO
BURLINGTON TO PITTSBORO TO LAURINBURG. ISOLATED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL SWEEP ACROSS THE AREA. THERE IS THE POTENTIAL FOR A STORM OR TWO
TO BECOME SEVERE.

.TONIGHT...
STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SUNDAY...IN THE WAKE OF THE COLD FRONT AND STRONG UPPER LEVEL
SYSTEM...STRONG GUSTY WINDS WILL DEVELOP ACROSS CENTRAL NORTH
CAROLINA TONIGHT THROUGH SUNDAY. WEST WINDS OF 20 TO 25 MPH WILL
DEVELOP ACROSS THE AREA...WITH POSSIBLE GUSTS 35 TO 40 MPH.
A WIND ADVISORY MAY BE ISSUED LATER TODAY OR TONIGHT.

MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Apr 2, 10:37 AM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1037 AM EST SAT APR 2 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021636-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
1037 AM EST SAT APR 2 2005

...THE THREAT OF SEVERE WEATHER ACROSS CENTRAL NORTH CAROLINA HAS
ENDED...

THE STRONG COLD FRONT RESPONSIBLE FOR THE LOCALLY HEAVY SHOWERS AND
EMBEDDED THUNDERSTORMS THIS MORNING HAS MOVED THROUGH CENTRAL NORTH
CAROLINA.  THE FRONT WILL CONTINUE EASTWARD AND WILL MOVE OFFSHORE
EARLY THIS AFTERNOON.

SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED ACROSS
CENTRAL NORTH CAROLINA AGAIN THIS AFTERNOON...AS A POTENT UPPER LEVEL
LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.  ANY STORMS THAT DEVELOP
THIS AFTERNOON WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL
HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 2, 2:53 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     VASS                    35.26N 79.28W
04/02/2005  0 MPH            MOORE              NC   EMERGENCY MNGR

            YOUNG ADULT AND CHILD PICKED UP AND THROWN TO GROUND. ONE
            PERSON TAKEN TO HOSPITAL. NO FURTHER DETAILS.

0130 PM     TSTM WND DMG     CARTHAGE                35.35N 79.42W
04/02/2005                   MOORE              NC   EMERGENCY MNGR

            TREES DOWN IN MOORE COUNTY. EXACT TIMING/LOCATIONS
            UNKNOWN AT THIS TIME. ESTIMATE TIME 130 - 2 PM.

&&

RLH
Special weather statement, Apr 2, 4:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EST SAT APR 2 2005

NCZ007>011-021>028-039>043-074>078-084>086-088-089-022230-

ALAMANCE NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FORSYTH
NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE
NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON
NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-VANCE NC-WAKE
NC-WARREN NC-WAYNE NC-WILSON NC-
400 PM EST SAT APR 2 2005

...STRONG GUSTY WINDS ESPECIALLY DURING SCATTERED SHOWERS THROUGH
SUNSET...

A STRONG LOW PRESSURE OVER VIRGINIA WILL SLOWLY MOVE EAST LATE THIS
AFTERNOON AND EVENING. THE CIRCULATION AROUND THIS SYSTEM WILL BRING
STRONG GUSTY WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
THROUGH 900 PM.

SCATTERED SHOWERS WILL ALSO MOVE RAPIDLY ACROSS THE REGION THROUGH
SUNSET. WIND GUSTS IN THE SHOWERS CAN BRIEFLY GUST TO 50 MPH. THE
SCATTERED SHOWERS ARE EXPECTED TO DIMINISH BY SUNSET. IN ADDITION...
THE STRONGER WIND GUSTS WILL ALSO DECREASE BY MID EVENING.

WIND GUSTS OF THIS MAGNITUDE MAY DOWN SOME WEAKENED TREES AND TREE
LIMBS CREATING SOME POWER OUTAGES. ANY UNSECURED LIGHT YARD ITEMS
CAN BE BLOWN AROUND.
BADGETT

The radar

The Raleigh/Durham radar (KRAX), 53 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 2, 4:20 PM EST
Where
Wayne County, Goldsboro Arpt
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.450, -77.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447254.